Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Invest Dermatol. 2012 Apr;132(4):1075-83. doi: 10.1038/jid.2011.430. Epub 2011 Dec 22.

Coactivator MED1 ablation in keratinocytes results in hair-cycling defects and epidermal alterations.

Author information

  • 1Department of Medicine and Endocrinology, University of California, San Francisco and Veterans Affairs Medical Center San Francisco, San Francisco, California 94121, USA. yuko.oda@ucsf.edu

Abstract

The transcriptional coactivator complex Mediator (MED) facilitates transcription of nuclear hormone receptors and other transcription factors. We have previously isolated the MED complex from primary keratinocytes (KCs) as the vitamin D receptor-interacting protein complex. We identified a role for MED in KC proliferation and differentiation in cultured KCs. Here, we investigated the in vivo role of MED by generating a conditional null mice model in which a critical subunit of the MED complex, MED1, is deleted from their KCs. The MED1 ablation resulted in aberrant hair differentiation and cycling, leading to hair loss. During the first hair follicle (HF) cycle, MED1 deletion resulted in a rapid regression of the HFs. Hair differentiation was reduced, and β-catenin/vitamin D receptor (VDR)-regulated gene expression was markedly decreased. In the subsequent adult hair cycle, MED1 ablation activated the initiation of HF cycling. Shh signaling was increased, but terminal differentiation was not sufficient. Deletion of MED1 also caused hyperproliferation of interfollicular epidermal KCs, and increased the expression of epidermal differentiation markers. These results indicate that MED1 has a critical role in regulating hair/epidermal proliferation and differentiation.

PMID:
22189783
[PubMed - indexed for MEDLINE]
PMCID:
PMC3400544
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Nature Publishing Group Icon for PubMed Central
    Loading ...
    Write to the Help Desk